Wikimedia Commons
Source: Wikimedia Commons

Selective serotonin reuptake inhibitors (SSRIs) as well as selective serotonin and norepinephrine reuptake inhibitors (SSNRIs)—the most commonly prescribed antidepressants—are popular choices of treatment for depression and anxiety, in part because they are not supposed to be addictive.

Discontinuing an SSRI or an SSNRI, however, can cause extremely severe withdrawal symptoms, which often are so bad that people prefer to continue taking the drug to avoid suffering through them.

One of the most unbearable withdrawal symptoms reported are brain zaps (also sometimes called brain shivers, brain shocks, head shocks, and electrical shocks). They tend to be apparently uncaused sensations of electricity briefly passing through the brain. Some sufferers describe them as "a sudden jolt or buzz in the brain." Others report that they feel like "short bursts of white light mixed with dizziness." Sometimes brain zaps are accompanied by vertigo, tinnitus, throat tension, and nausea. They are sometimes triggered by sudden movement of the eyes or the head.

This side-effect of SSRIs and SSNRIs is only rarely discussed in the medical literature. But it appears to make people who are trying to wean themselves off of the drug feel that they have no choice but to continue taking the drug.

There is no consensus as to what causes brain zaps after withdrawal from SSRIs or SSNRIs. SSRIs and SSNRIs increase the active levels of serotonin in the brain by blocking the serotonin transporter. But there is some reason to think that low levels of serotonin in the bain is not the primary condition responsible for brain zaps.

One reason against this hypothesis is that people who have low levels of serotonin in the brain usually do not suffer from brain zaps prior to taking SSRIs or SSNRIs (though there are reported exceptions.)

Another reason against the serotonin hypothesis is that brain zaps have been reported when people discontinue the use of other drugs, such as benzodiazepines—used for anxiety relief and muscle relaxation—as well as the ADHD medication Adderall (amphetamine salts) and the illegal party drug MDMA (ecstasy).

SSRIs increase serotonin by blocking a serotonin transporter. The main serotonin receptor involved in the prevention of depression and anxiety is the 5-HT1 receptor. Activity at this receptor site is correlated with an increase in the activity of gamma-aminobutyric acid (GABA)—the brain's main inhibitory chemical, calming neuronal activity.

Although the brain chemical GABA is an inhibitory (or "calming") chemical, low levels of this chemical have been implicated in a number of conditions, including anxiety, depression, movement disorders, and seizures.

Benzodiazepines—a group of drugs that provide immediate relief of anxiety—work directly on GABA, increasing its availability in the brain. Adderall, and MDMA too, can increase the activity of GABA in some parts of the brain, primarily owing to their increase of available serotonin in the brain.

Because SSRIs, benzodiazepines, ecstacy and Adderall are all associated with an increase in the brain's level of GABA, discontinuing these drugs are likely associated with low brain levels of GABA.

As low levels of GABA can trigger seizures, this hypothesis leaves open the possibility that the reported brain zaps are instances of brief, localized seizures.

Seizures are the result of over-excitement in a small isolated group of neurons. A seizure occurs when the hyper-excitement of a small group of nerve cells spreads to larger brain regions. In a grand-mal seizure, the excitement of one or more neurons has spread to the whole brain. When most or all of the brain is over-excited, the brain's neurons send signals to the body in an uncontrolled way. This can result in severe convulsions and a loss of consciousness.

In a minor seizure the brain is capable of preventing the spreading of the hyper-activity to larger areas of the brain. Although it has still not been empirically confirmed, the theoretical considerations considered above suggest that brain zaps following the discontinuation of SSRIs, SSNRIs, and benzodiazepines as well as the withdrawal from Adderall and MDMA may be minor localized seizures.

You are reading

The Superhuman Mind

What Causes Brain Zaps?

Head shocks following the discontinuation of antidepressant and anxiety drugs.

How Does Coffee Help Alleviate Depression?

Coffee's potential positive effect on inflammation and low dopamine in the brain

Our Amazing Ability to Quickly Judge People's Personality

Personality may be a result of how we treat each other.